Probiotics in antibiotic associated diarrhea in children

  • Matjaž Homan University Children’s Hospital, Bohoričeva 20, 1000 ljubljana
Keywords: probiotics, children, antibiotic-associated diarrhea

Abstract

The use of antibiotics that disturb the gastrointestinal microbiota is associated with diarrhea, which occurs in up to half of treated children. Symptoms are usually mild and children do not need hospitalization. Probiotics are live microorganisms, which restore intestinal microbiota during antibiotic therapy through different mechanisms such as stimulation of immunity, secretion of anti-inflammatory factors, and production of antimicrobial substances. The use of different strains of probiotics in antibiotic-associated diarrhea was evaluated in several studies in adults but less frequently in pediatric population. They also confirmed the value of probiotics in the prevention of antibiotic-associated diarrhea in children, particularly Lactobacillus strain GG and Saccharomyces boulardii. The use of probiotics in childhood is safe. A proper strain must be introduced at the beginning of antibiotic treatment in a sufficient concentration.

Downloads

Download data is not yet available.
Published
2013-10-18
How to Cite
1.
Homan M. Probiotics in antibiotic associated diarrhea in children. ZdravVestn [Internet]. 18Oct.2013 [cited 22Sep.2019];82. Available from: https://vestnik.szd.si/index.php/ZdravVest/article/view/696
Section
Review